I'm 30, male, no known medical issues, normally healthy and exercise regularly. For the last 6 weeks I've been very sick with an illness that has caused, from the beginning, oral symptoms along with night sweats, fever, fatigue, and some diarrhoea. In the first days of falling ill, the tip of my tongue resembled this erythema multiforme tongue I found on the internet:
I was treated with Nystatin but it did not cure me. A week later, my tongue looked better, but still not cured. The night sweats went away after the third week but I began to experience fatigue and my CBC results began to show irregularities (please see chart):
After six weeks, my tongue is still tingling and numb and ulcerated. Here are two photos of my tongue, taken today:
Finally, around the 3rd week, I began having recurring purple blood blisters/purpura on my buccal mucosa. They are NOT caused by trauma. I've been extra careful not to bite my lip or eat abrasive foods. They appear suddenly and fade over the course of a few days. Here's a photo of some of the purpura in my mouth today:
My throat also appears redder than usual and has been red for the entire illness.
I felt much better while taking Valtrex for one week. But symptoms returned a few days after stopping Valtrex.
Please let me know if you have any ideas about what might be causing this long, drawn out illness. I've tested for HIV, Hep A,B&C, and Mono. All tests came back Negative. Liver and Kidney function were within normal limits. ANA test came back 1:40. I feel good sometimes and sick and weak other times. I'm also bruising more than normal and taking longer than normal to heal.
Your description of your symptoms is excellent and far exceeds what can be normally expected.
While I was reading your query, Vitamin deficiency came to my mind (Vitamn B complex and Vitamin C). Seeing the pictures have only confirmed this doubt.
Also, in order to assist you better, I would request you to answer the following questions:
a. Do you have decreased salivation or eye dryness?
b. Have you ever observed blood in stools?
c. Have you ever observed purpura over palms and soles?
Awaiting your reply
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
I've been checked for B12 deficiency, and I'm normal, not deficient. Also I take vitamin C, B, multivitamin, zinc, iron and vitamin D supplements daily. I also take an antihistamine.
Please take a look at this chart showing my symptoms and medications week by week:
I'm wondering if you think allergies could cause these symptoms. I've noticed some improvement since moving out of my old apartment. Every time I go back to the apartment there I seem to feel worse, and I have gradually improved every day I've been out of the apartment. Also, my sickness first appeared a few hours after working on a mouldy and flooded area in my apartment.
I've not noticed any bloody stools or dry mouth or sore eyes or purpura anywhere else except inside my mouth (mostly on the buccal mucosa, but also occasionally on the lips and tongue). I have noticed darker stools lately but my Doctor blames the iron supplements that I'm taking for causing this darkness (the increased darkness appeared a day or two after beginning to take the iron supplements).
Do you think a stool test would be a good idea to check for blood just to be safe?
Do you think allergies could explain my illness and progression of symptoms?
Are there any specific tests, like blood coagulation tests, you would run on me to determine the cause of the purpura?
I'm still seeing ongoing geographic tongue and purpura on the buccal mucosa and hope to see a dermatologist soon. Please let me know if you can think of any other possible causes, or any specific tests I should request from my doctors.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.